Dec. 6 – The rates of recurrent pulmonary embolism are lower if a patient stops anti-coagulation therapy than if the patient continues, but the physician must also consider the possibility of death from bleeding as a result of getting too much anti-coagulation, according to a study published in the Dec. 4 issue of the Annals of Internal Medicine.
Anti-coagulation reduces the risk of death from pulmonary embolism, but it can cause severe, even fatal, bleeding. Often, patients receive anti-coagulation for six months after their first blood clots. After stopping anti-coagulation, some patients may have another pulmonary embolism. Patients must weigh the risks of continuing therapy against those of stopping therapy when deciding to stop taking anti-coagulation drugs.
J.D. Douketis, MD, of the department of medicine at the St. Joseph’s Hospital in Hamilton, Ontario, and colleagues, sought to determine the risk for death from pulmonary embolism after anti-coagulant therapy after the first episode of blood clots are treated in the leg veins was stopped.
They used data from two previous studies to observe a total of 2,052 patients, who had experienced a first episode of blood clots, had taken anti-coagulant drugs for three to six months, and then stopped taking anti-coagulants.
The researchers in the two previous studies studied their patients for an average of 4.5 years to identify those who died of a new pulmonary embolism. The researchers of the current study calculated the frequency of a fatal pulmonary embolism among the patients.
Douketis and colleagues found that each year between 0.2 percent (1 of 500 patients) and 0.4 percent (1 of 250 patients) had a fatal pulmonary embolism.
The researchers said the limitation of the study was that patients were studied for only 4.5 years, so they could not learn the risk for a fatal pulmonary embolism that occurs more than 4.5 years after stopping anticoagulant therapy.
They concluded that the study will help with decisions about stopping anti-coagulation after blood clots in the legs or pulmonary embolism. However, the researchers said that the decision must consider what happens if the patient stops taking anticoagulant drugs and what happens if the patient continues taking anticoagulant drugs.